High Wind, Guadalupe Mountains of Culberson County
- When
- April 8, 11:38 AM MST to 6:38 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- RAWS
Strong mid level winds mixed to the surface and resulted in high winds across the Guadalupe Mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Strong mid level winds mixed to the surface and resulted in high winds across the Guadalupe Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 8, 9:44 AM MST, 1 hour 54 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1144 AM CDT Sun Apr 8 2018
.DISCUSSION...
The latest Aviation Discussion is included below.
&&
.AVIATION...
VFR conditions will prevail at all area terminals this afternoon and
tonight. Gusty westerly winds this afternoon, mainly in the 20-25kt
sustained range, will decrease around 09/01Z before a cold front
moves into the area, and winds become north/northeast and gusty
behind it.
&&
.PREV DISCUSSION... /issued 418 AM CDT Sun Apr 8 2018/
As of 4:00 AM CDT Sunday...The temperature/wind roller coaster
shows no sign of stopping over the next seven days.
Sfc high pressure will continue to move east away from the CWA.
Interesting to note that early morning temps range from 31 at
Snyder with light winds...farther away from the sfc high it is 59
degrees at Pine Springs with gusty winds. A fast WNW flow aloft
along with deep sfc lee side troffing will allow temps to soar
this aftn. Expect widespread 90s with temps possibly touching the
century mark along the Rio Grande. This setup is favorable for
high winds in the Guadalupe Mtns...therefore the High Wind Watch
has been upgraded to a Warning for this aftn/early evening. With a
notable mtn wave signature pilots should avoid flying over the
Guadalupe Mtns this aftn/evening. There will be fire wx concerns
this aftn/evening. Please see Fire Weather discussion below.
A shortwave will pass across the Southern Plains on Monday with a
cold front dropping south. Temps will cool to near normal (normal
for MAF is 79) Monday/Tuesday. Looks like the front could get hung
up in the mtns...and with some moisture return there could be a
few storms south of the Pecos River Mon night and Tuesday.
Ridging will return Wed/Thu shunting in dry air and much warmer
temps. Temps will warm to near 90 Wednesday and well into the 90s
on Thursday. As a deep trof moves east thru the Intermountain West
both the GFS/ECMWF are hinting at a dry line developing in the
central/eastern PB late Thursday aftn/evening. If this comes to
fruition there could be thunderstorms. The trof will pass just to
the north of the CWA leaving cooler and much (if not extremely)
drier air in its wake. Model forecasts are hinting at a very windy
day across the CWA Friday into Saturday. This could lead to
extreme fire wx concerns. Please see Fire Weather discussion below
for details.
Strobin
&&
.FIRE WEATHER...
The warm dry sector will encompass most of the CWFA today with
strongest winds in the 5KFT-10KFT layer extending from Chaves Co
into the NW PB with a secondary maxima from far W TX to e of Ft
Stockton. A very warm 85h thermal ridge (28C) will extend n from
the Big Bend area into SE NM. Dwpnts are not terribly low, but low
enough to get minimum RHs in 9-14% range resulting in RFTIs of
4-6, isold 7s are possible after 21Z. ERC-G are mostly in the
70-89th percentile and the RFW looks good. Elevated fire wx is
expected on Wed across the w, especially SE NM. Concerns will then
expand in coverage, magnitude, duration Thur (warmest day) into
Fri (windiest/driest day) when extreme fire wx is possible.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 93 49 75 49 / 0 10 0 0
Carlsbad 95 52 80 50 / 0 0 0 0
Dryden 89 61 83 59 / 0 0 10 30
Fort Stockton 94 55 80 53 / 0 0 0 20
Guadalupe Pass 83 55 75 49 / 0 0 0 10
Hobbs 88 46 76 47 / 0 0 0 0
Marfa 86 52 79 46 / 0 0 0 10
Midland Intl Airport 94 51 78 50 / 0 0 0 0
Odessa 92 51 78 50 / 0 0 0 0
Wink 96 52 81 52 / 0 0 0 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 8 PM MDT this evening for Guadalupe
Mountains-Southeast Plains.
High Wind Warning until 8 PM MDT this evening for Guadalupe
Mountains of Eddy County.
TX...Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
Andrews-Crane-Davis/Apache Mountains Area-Dawson-Ector-
Gaines-Guadalupe Mountains-Loving-Marfa Plateau-Martin-
Midland-Pecos-Reeves County and Upper Trans Pecos-Upton-Van
Horn and Highway 54 Corridor-Ward-Winkler.
High Wind Warning until 8 PM MDT this evening for Guadalupe
Mountains.
&&Hazardous Weather Outlook National Weather Service Midland/Odessa TX 255 AM CDT Sun Apr 8 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-090800- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 255 AM CDT Sun Apr 8 2018 /155 AM MDT Sun Apr 8 2018/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...TODAY AND TONIGHT Critical fire weather is expected today and a Red Flag Warning is in effect for Southeast New Mexico and most of West Texas. Strong winds are expected through Guadalupe Mountains today and a High Wind Warning is in effect. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY An extended period of critical fire weather will be possible Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1156 AM CDT SUN APR 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 AM NON-TSTM WND GST PINE SPRINGS 31.89N 104.81W
04/08/2018 M64 MPH CULBERSON TX MESONET
&&
ADUVAL2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741172, 741173.